Eczematous eruptions in psoriasis patients using IL-17 inhibitors

0
27

A recent chart review found that eczematous eruptions occurred in 5.8% of patients using interleukin (IL)-17 inhibitors for psoriasis. Its authors suggest that the pathology behind these eruptions may involve IL-17 activity in psoriasis and eczema, and that additional research could help identify which patients are at risk.

RELATED: Abrocitinib works quickly in atopic dermatitis

“In our case series, the skin eruptions occurred 3-4 months after treatment initiation with an anti-IL-17A monoclonal antibody and had a high impact on clinical practice since they were often associated with itching or burning, leading to the interruption of the biological treatment in [more than] 60% of patients,” write authors led by Giacomo Caldarola, M.D., of the Institute of Dermatology, Università Cattolica del Sacro Cuore, and the Fondazione Policlinico Universitario A. Gemelli IRCCS, both in Rome.

The study population included patients with chronic plaque psoriasis who attended outpatient clinics at five participating dermatologic treatment centers in Italy and developed cutaneous inflammatory eruptions during treatment with secukinumab or ixekizumab. These events were considered related to the treatment based on a Naranjo score of at least four and the agreement of at least two of three investigators. Investigators excluded brodalimumab from analysis because it was approved for psoriasis in Italy during the study period (September 2016 through February 2019).

Among 325 patients treated with secukinumab and 143 with ixekizumab, researchers tallied 27 cutaneous inflammatory eruptions (17 with secukinumab) in 27 patients, most of whom were Caucasian. Eleven patients each had clinical features consistent with a classical acute eczematous rash or an atopic dermatitis (AD)-like rash. Five patients had psoriasiform eruptions.

The eruptions impacted mainly the trunk and flexural areas and were associated with itch (mean score: 6/10) in 20 patients and burning in six patients. At the time of the eruptions, eight of 11 patients showed high serum immunoglobulin E levels, while only one of 27 showed blood hypereosinophilia.
Investigators performed histopathological analysis of samples from 12 cases. In four cases, histopathology revealed features, such as full-thickness spongiosis, consistent with acute spongiotic dermatitis (correlating with a clinical diagnosis of acute eczematous reaction). In five cases, histopathology revealed irregular acanthosis with minimal spongiosis and focal parakeratosis, consistent with AD. Three cases showed features such as regular epidermal hyperplasia with mild spongiosis, consistent with a psoriasiform eczema.

Disclosures: 

Dr. Lebwohl has been an investigator and advisor for guselkumab (Janssen), tildrakizumab (Sun Pharma), risankizumab (AbbVie), mirikizumab (Eli Lilly) and most biologic therapies available for psoriasis. All payments for research go to his employer, the Icahn School of Medicine at Mount Sinai, and he receives no personal direct compensation from the manufacturers of biologic therapies.

References: 

Caldarola G, Pirro F, Di Stefani A, et al. Clinical and histopathological characterization of eczematous eruptions occurring in course of anti IL-17 treatment: a case series and review of the literature. Expert Opin Biol Ther. 2020 Feb 17:1-8. doi: 10.1080/14712598.2020.1727439.

Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here